Thunderstorm Wind, Lunenburg
- When
- April 19, 11:38 AM EST
- Where
- Lunenburg County, 0.55 mi W of Victoria
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 36.980, -78.240
Trees were downed.
Scattered severe thunderstorms in advance of low pressure and its associated cold front produced damaging winds and numerous tornadoes across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms in advance of low pressure and its associated cold front produced damaging winds and numerous tornadoes across portions of central and eastern Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 19, 10:43 AM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1143 AM EDT Fri Apr 19 2019
.SYNOPSIS...
Low pressure at the surface and aloft will approach from the
west this afternoon bringing the chance for strong to severe
storms, along with heavy rain to the region. A cold front will
cross the area tonight. An upper level low will be slow to lift
away to the northeast over the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1140 AM EDT Friday...
A potentially volatile combination of wind shear and
instability across the region this aftn into this evening.
Late this morning, sfc low pressure was near the TN/NC border
and a frontal boundary extended swrd fm the low into the
panhandle of FL. That low will lift slowly nwrd to near the West
VA/KY border this aftn into this evening, as upper low pressure
lifts ENE into ern TN. This will push a frontal boundary ewrd
and into WSW portions of our region.
Deep layer southerly winds will continue to transport copious
amounts of Gulf and Atlantic moisture northward into the region
this aftn and evening, to set the stage for strong to severe
thunderstorms and potential heavy rain.
The Storm Prediction Center has outlined varying risk areas across
the region this aftn into tonight. A Moderate Risk encompasses
the southwest half of the area, along and southwest of a line
from Edenton NC northwest to Petersburg, Richmond, and Palmyra
VA. An Enhanced Risk closely surrounds the Moderate Risk area
with a Slight Risk in place for the remainder of the region.
The degree of destabilization this aftn and evening remains the
biggest question mark for this event with substantial variation
among models. General consensus shows MLCAPE values of 500-1000
J/Kg, with pockets of 1000-1500 (up to as much as 2000) J/Kg
most probable across the southern half of the area this aftn.
Extensive cloud cover and generally poor lapse rates in the mid
levels are responsible for keeping instability in check. However,
deep layer wind shear will be increasing through this aftn into
this evening with 850mb winds increasing to 45-50 knots by this
aftn and potentially 55-60 knots by this evening, leading to
lengthy clockwise curved hodographs across the region. Southerly
low level flow will also transport rich moisture northward with
dewpoints in the lower to mid 60s, and the potential for upper
60s to around 70 degree dewpoints pooling along and just ahead
of the cold frontal boundary.
Two rounds of potentially strong to severe storms are expected
across the region today. The first is associated with low level
warm advection and a leading wind speed maximum aloft. This
area is forecast to develop by mid to late morning across
southwest portions of the area and spread north northeast into
the aftn hours. This initial round of storms has the potential
to be quasi-discrete in nature and will pose both a damaging
wind and an isolated tornado threat, as deep layer shear
vectors are initially out of the west-southwest. This initial
wave will also benefit the most from any pockets of greater
heating that can be realized into early this aftn.
The second round of storms will be strongly forced by excellent
upper divergence and low level lift along the cold front this
evening, as deep layer wind shear continues to increase.
Uncertainty remains regarding the degree to which the first
round of convection disrupts the favorable convective
environment but it appears the atmosphere will remain largely
supportive of strong to severe storms along the cold front. Deep
layer shear vectors will become south and southwest with time
this aftn, supporting a more linear storm mode with the second
round of storms. The main threat with the latter round of storms
will come from the potential for significant damaging winds,
especially in any bowing line segments that form. However, model
forecast soundings continue to indicate 100 to as much as 300
m2/s2 of 0-1km storm relative helicity, which would support a
continued threat for embedded supercellular structures and
associated tornado potential within the convective line. The
line will move eastward across the area early this evening into
the overnight hours with areas west of I-95 impacted from
roughly 5-10 PM, areas east of I-95 from 7PM-2AM, and areas
near the coast and Eastern Shore seeing the greatest threat from
10PM-4AM.
In addition to the severe weather potential, model guidance shows
1.5 to nearly 2 inches of precipitable water (+2 to +4 Std Dev above
normal) across the area prior to the cold frontal passage this
evening, leading to the potential for isolated areas of flash
flooding. WPC has outlooked our area for a Slight Risk of flash
flooding today and tonight. Storm total QPF for this event
ranges from 1-1.5 inches with generally less than an inch for
the Eastern Shore.
Temps will be warm today with southerly flow, generally mid to
upper 70s with the potential for a few lower 80s east of I-95
and away from the immediate coast/Eastern Shore. Overnight lows
will bottom out in the upper 50s and lower 60s.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 400 AM EDT Friday...
Improving conditions for Saturday with chance and slight chance PoPs
confined to eastern portions of the area Saturday morning. The upper
level low responsible for all the unsettled weather will be slow to
lift northeast through the weekend keeping party to mostly cloudy
skies in the forecast. Greater clearing is expected by Monday with
temperatures in the low and mid 70s, upper 60s on the Eastern Shore.
Overnight lows will be in the upper 40s and low 50s through mid
week.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 400 PM EDT Thursday...
Upper-level low will be over the area during the day on Sunday
and into early Monday morning. 20- 40 Pops were put in, with
the greatest chance in the northern parts of the area. There is
a chance of thunder as the cold pool core moves over the area,
but no thunder was added to the forecast at this time. As the
upper-level low moves off to the NE, a SW flow will begin ahead
of a front that will move south out of the Great Lakes. With
the upper-level flow out of the west early next week, the front
will stall and a chance of showers will be around for Tue-Thu.
However, models are in disagreements on were the boundary will
stall, therefore only 20-30 Pops were put in through Friday.
Temperatures will be cool on Sunday with the upper-level low over
the area. Highs will be in the 60s and lows in the 40s inland
to mid 50s along the coast and eastern shore. 80s will return
by Tuesday with a SW wind. Temps will remain mild for the
remainder of the week as a front stalls across the area, with
highs ranging from the 60s to near 70.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
As of 700 AM EDT Friday...
Largely VFR conditions in place across the region but
increasing/lowering clouds are advecting in from the south and
west with generally VFR/MVFR CIGs expected into early afternoon.
Synoptic southerly winds at 10-20 knots will continue today
with gusts 30-35 knots possible, especially at PHF, ORF, and
ECG.
Multiple rounds of showers and thunderstorms are expected today
with localized restrictions to MVFR/IFR in and around areas of
convection along with erratic and gusty winds. A cold front
will cross the area late tonight with continued showers and
MVFR/IFR CIG and VSBY restrictions in its wake.
Outlook: Upper low will be slow to exit the region, leading to
only gradual improvement in flying weather over the weekend.
&&
.MARINE...
As of 320 AM EDT Friday...
Sfc hi pres situated out over the wrn Atlantic and lo pres
tracking slowly NE through the TN Valley today into tonight will
result in a tightened pres gradient. S winds averaging 15-20 kt
to start will be increasing to 20-30 kt by late this
afternoon/evening as low level S jet intensifies. By late today
into tonight...both synoptic and (potentially higher)
convective gusts are expected. Wind probs continue to show the
highest % for gales (50-60%) on the ocean waters S of Parramore
Island (while other locations are generally aob 30%). Will start
the GLW now for that area and continue it through tonight.
Elsewhere...strong SCAs expected (25-30 kt)...w/ occasional
gusts to 35 kt possible (esp at elevated sites near the mouth of
the Ches Bay and on the nrn ocean waters). Waves to build to
4-5 ft on the Ches Bay...seas to 7-10 ft (by late today into
tonight). Winds are expected to diminish overnight tonight post
convection.
Lo pres will be slow to exit the region during the weekend. Will
maintain S winds 15-20 kt Sat for most marine areas (aob 15 kt
on the rivers)...becoming SW for Sat night/Sun w/ further
lowering of speeds expected.
&&
.TIDES/COASTAL FLOODING...
As of 320 AM EDT Friday...
Latest guid continues to be not as bullish w/ the threat for
moderate flooding. However, Bishops Head MD is forecast to just
reach minor flooding again w/ today's high tide cycle then be a
bit higher than/exceed minor flooding with tonight's high tide.
Tidal departures will average 1 to 1.5 FT above MLLW. Strong S
winds may result in other stages along the Ches Bay on the
Lower Md Eastern Shore to approach minor flooding thresholds
(tonight).
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through late tonight for MDZ021>025.
NC...Flash Flood Watch through late tonight for NCZ012>017-030>032-
102.
VA...Flash Flood Watch through late tonight for VAZ048-060>062-
064>069-075>090-092-093-095>100-509>525.
MARINE...Gale Warning until 6 AM EDT Saturday for ANZ654-656-658.
Small Craft Advisory until 6 PM EDT Saturday for ANZ650-652.
Small Craft Advisory until 6 AM EDT Saturday for ANZ635>638.
Small Craft Advisory until 5 PM EDT Saturday for ANZ630>632-
634.
Gale Warning until 4 AM EDT Saturday for ANZ633.
&&
SYNOPSIS...RHR
NEAR TERM...TMG/RHR
SHORT TERM...RHR
LONG TERM...CP
AVIATION...RHR
MARINE...ALB/MPR
TIDES/COASTAL FLOODING...AKQHazardous Weather Outlook National Weather Service Wakefield VA 412 AM EDT Fri Apr 19 2019 MDZ021>025-VAZ099-100-200815- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Accomack-Northampton- 412 AM EDT Fri Apr 19 2019 This Hazardous Weather Outlook is for southeast Maryland, eastern Virginia and southeast Virginia. .DAY ONE...Today and tonight. Multiple rounds of strong to severe thunderstorms are possible today. There is a Slight Risk for severe weather. The primary threats will come from damaging winds and locally heavy rainfall. In addition, strong southerly winds will increase 15 to 25 mph with gusts to 30 to 35 mph Friday morning through Friday evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. VAZ064-075>078-085-086-509>511-521-522-200815- Caroline-Westmoreland-Richmond-Northumberland-Lancaster-Middlesex- Mathews-Western Louisa-Eastern Louisa-Western Hanover-Western Essex- Eastern Essex- 412 AM EDT Fri Apr 19 2019 This Hazardous Weather Outlook is for central Virginia, east central Virginia, eastern Virginia and north central Virginia. .DAY ONE...Today and tonight. Multiple rounds of strong to severe thunderstorms are possible today. There is a Slight to Moderate Risk for severe weather. The primary threats will come from damaging winds, isolated tornadoes, and locally heavy rainfall. In addition, strong southerly winds will increase 15 to 25 mph with gusts to 30 to 35 mph Friday morning through Friday evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ012>017-030>032-102-VAZ048-060>062-065>069-079>084-087>090-092- 093-095>098-512>520-523>525-200815- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward- Cumberland-Goochland-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan- Brunswick-Dinwiddie-Prince George-Charles City-New Kent-Gloucester- Greensville-Sussex-Surry-James City-Southampton-Isle of Wight- Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Eastern Hanover- Western Chesterfield-Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-York-Newport News-Hampton/Poquoson- 412 AM EDT Fri Apr 19 2019 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. Multiple rounds of strong to severe thunderstorms are possible today. There is a Moderate Risk for severe weather. The primary threats will come from damaging winds, isolated tornadoes, and locally heavy rainfall. In addition, strong southerly winds will increase 15 to 25 mph with gusts to 30 to 35 mph Friday morning through Friday evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
Special Weather Statement National Weather Service Wakefield VA 1143 AM EDT FRI APR 19 2019 VAZ065>067-079-191615- Mecklenburg-Lunenburg-Nottoway-Brunswick- 1143 AM EDT FRI APR 19 2019 ...A SHOWER WILL AFFECT EASTERN MECKLENBURG...EASTERN LUNENBURG... SOUTHWESTERN NOTTOWAY AND NORTHWESTERN BRUNSWICK COUNTIES... At 1142 AM EDT, a shower was located near La Crosse, or near South Hill, moving north at 60 mph. Wind gusts in excess of 40 mph are possible with this shower. This shower will be near... Dundas around 1200 PM EDT. Victoria, Kenbridge and Lunenburg around 1205 PM EDT. Blackstone around 1215 PM EDT. Other locations impacted by this shower include Gary, Bacons Fork, Irby, Beechwood, Gills Corner, Barrows Store, Murdocks, Forkland, North View and The Falls. Strong wind gusts are possible with this shower. These wind gusts are capable of knocking down tree limbs, small or weakened trees, and blowing around trash cans, potted plants, lawn furniture, and other light outdoor objects. LAT...LON 3656 7808 3657 7827 3711 7827 3709 7792 TIME...MOT...LOC 1542Z 186DEG 52KT 3665 7818 Zimmerman
Special Weather Statement
National Weather Service Wakefield VA
1225 PM EDT FRI APR 19 2019
VAZ509-510-191700-
Western Louisa-Eastern Louisa-
1225 PM EDT FRI APR 19 2019
...A SHOWER WILL AFFECT NORTHEASTERN LOUISA COUNTY...
At 1225 PM EDT, a shower was located near Mineral, moving north at 35
mph.
Wind gusts in excess of 40 mph are possible with this shower.
This shower will be near...
Louisa and Mineral around 1235 PM EDT.
Other locations impacted by this shower include Wares Crossroads,
Pendleton, Yanceyville, Fredericks Hall, Apple Grove and Cuckoo.
Strong wind gusts are possible with this shower. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3811 7791 3811 7786 3810 7786 3810 7784
3808 7781 3808 7779 3806 7778 3805 7776
3786 7786 3790 7800 3812 7796 3811 7793
3812 7792
TIME...MOT...LOC 1625Z 194DEG 31KT 3793 7790
ZimmermanSpecial Weather Statement
National Weather Service Wakefield VA
1237 PM EDT FRI APR 19 2019
NCZ014>017-030>032-191715-
Pasquotank-Bertie-Camden-Gates-Perquimans-Western Currituck-Chowan-
1237 PM EDT FRI APR 19 2019
...A STRONG SHOWER WILL AFFECT NORTHWESTERN CAMDEN... NORTHWESTERN
PASQUOTANK...WESTERN PERQUIMANS...EAST CENTRAL BERTIE... EASTERN
GATES...CHOWAN AND NORTHWESTERN CURRITUCK COUNTIES...
At 1236 PM EDT, a strong shower was located near Cape Colony, or 13
miles southwest of Hertford, moving northeast at 45 mph.
Wind gusts in excess of 40 mph are possible with this storm.
This storm will be near...
Valhalla around 1240 PM EDT.
Rockyhock around 1245 PM EDT.
Hertford and Tyner around 1250 PM EDT.
Winfall, Ryland and Belvidere around 1255 PM EDT.
Hobbsville around 100 PM EDT.
Morgans Corner around 110 PM EDT.
South Mills around 115 PM EDT.
Other locations impacted by this storm include Gliden, Horseshoe,
Pierceville, Savage, Peach, Parkville, Tar Corner, Hancock, Nicanor
and Yeopim Station.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3601 7671 3604 7670 3607 7673 3655 7660
3655 7619 3619 7645 3620 7646 3619 7647
3618 7645 3601 7657 3602 7659 3606 7662
3604 7664 3604 7666 3601 7669
TIME...MOT...LOC 1636Z 203DEG 45KT 3606 7666
BROWNThe Norfolk radar (KAKQ), 109 km away, was scanning. The volume nearest the first event began at 16:38 UTC.
17 thunderstorm wind, 14 tornado, 1 funnel cloud. Local standard time, as filed.
Trees were downed.
Trees were downed on Towchester Drive.
Trees were downed at the intersection of Anwell Drive and Thurloe Drive.
Trees were downed on Brentford Road.
Tree was downed on power lines on Saint Claire Lane.
Trees were downed.
Three trees were uprooted and some trees were snapped near the Central Virginia Regional Library.
Three trees were uprooted and some trees were snapped near the Central Virginia Regional Library.
The tornado tracked from Northampton county North Carolina into Greensville county Virginia. The tornado tracked across Skippers Road where additional trees were snapped. The tornado then briefly lifted while shifting its track slightly east, while remaining in Greensville county.
The tornado touched down approximately 1/2 mile west of Creek Road in rural southeast Greensville County. The tornado tracked north northeast over rural portions of Greensville County before finally lifting one mile north of Moores Lane. The tornado mostly snapped trees along its path.
The tornado touched down northeast of the town of Brodnax. The tornado mostly uprooted and snapped trees along its path. A tree also fell on a horse and killed it.
The same tornado that started in Northampton county North Carolina, shifted its track slightly east within Greensville county Virginia and touched down again near Taylor`s Mill Road. From there, the tornado continued northeast crossing Caney Swamp and causing EF1 damage to numerous trees along Little Low Ground Road. The tornado then continued into extreme southwest Southampton county.
The tornado touched down near the intersection of Brink Road and Collins Road, about 3 miles southwest of Emporia, VA in Greensville County. The tornado snapped trees and did damage to a couple of outbuildings along its path. Minor damage also occurred at a shopping center in Emporia. The tornado lifted just north of town.
The same tornado that started in Northampton county North Carolina, tracked through Greensville county Virginia and into extreme southwest Southampton County Virginia. The tornado caused more damage to several trees while crossing Highway 58, and then lifting again.
Several truck drivers reported a funnel cloud on Interstate 64 near Shannon Hill.
The tornado touched down just south of Sussex Drive about 4 miles east of Stony Creek in Sussex County. It then traveled northeast and crossed Jerusalem Park Road near Courthouse Road, before continuing northeast across General Mahone Highway and lifting before reaching Centerville Road in Prince George County. The tornado mostly uprooted and snapped trees along its path. A garage was also destroyed from a tree falling on it.
Trees were downed.
Trees were downed along Route 40 heading toward Waverly from Sussex county Government offices.
Trees were downed in areas from Wakefield to Courtland.
The tornado touched down near Fireside Drive in Disputanta causing some downed trees and a car port to be blown over, consistent with EF0 damage. The tornado continued moving north northeast across Webb Road and then Lebanon Road, Cedar Lane and Pole Run Road. Many trees were snapped or uprooted and numerous sheds and outbuildings received significant damage or were destroyed between Lebanon Road and Pole Run Road. This area was where the EF1 damage occurred. The tornado lifted north of Pole Run Road before Route 10. There was additional tree damage along Hines Road just north of Newville.
The National Service in Wakefield confirmed an EF2 tornado just northeast of Charles City. The tornado touched down just east of The Glebe Lane about 1.7 miles northeast of Charles City causing some trees to be uprooted and snapped along Ruthville Road. Soon after crossing Ruthville Road, the tornado intensified to an EF2, causing extensive damage to Charles City Rod and Gun Club. The roof of the building was lifted off and blown partially off. In addition, the south facing exterior wall was blown in. The tornado continued tracking northeast, crossing Old Elam Cemetery Road and then The Glebe Lane, causing extensive tree damage including snapped and uprooted trees consistent with EF1 damage. The tornado then weakened to an EF0, before lifting just northeast of Sturgeon Point Road.
The tornado touched down near Mill Swamp Road and Wrens Mill Road in northern Isle of Wight county. The tornado tracked northward crossing King`s Landing Lane before continuing into the James River. Numerous trees, including large oak trees, were snapped or uprooted along the tornado path. One tree was downed on a house.
The tornado touched down near Colonial Parkway immediately east of the interchange with Queens Drive. The tornado tracked north northeast producing substantial tree damage, power line damage, and some home damage along Queens Drive. The tornado likely lifted north of Queens Lake in the marshlands surrounding Queens Creek.
The tornado touched down in a wooded area east of Mineral in northeast Louisa County near Elk Creek Road. The tornado crossed Elk Creek Road producing EF0 damage in the trees, and knocked a tree down on a car on Gill Lane. The tornado proceeded north into an open field, before producing substantial damage to a restored 18th century two story home. EF2 damage was observed as the roof was removed and numerous hardwood trees on the property were snapped. More hardwood trees were snapped and uprooted immediately north of the property before crossing an arm of Lake Anna. The tornado then produced EF1 damage to the garage and trees at a residence along Beauregard Way, before lifting shortly thereafter.
The tornado likely touched down as a waterspout over the Warwick River. The tornado tracked northeast through the Sanford, Carriage Hill, and Denbigh sections of Newport News. The tornado produced mainly tree damage, particularly near Sanford Elementary, and did destroy a small storage shed. The tornado then lifted before reaching Route 60 near Denbigh Village Center.
Widespread tree and power line damage was reported throughout the city of Newport News.
The tornado likely touched down as a waterspout over the York River. The tornado arrived on land and produced its most intense damage in the trees along Jenkins Neck Road. The tornado proceeded to the north northeast and flattened a shed near the intersection of Maryus Road and Guinea Circle. The tornado likely lifted in the marshland north of Maryus.
Several trees were downed.
Trees were snapped on Martin Johnson Road.
Wind gust between 60 and 65 mph was estimated. Numerous trees were downed in the city of Hampton.
Tree was downed on a house.
Wind gust of 53 knots (61 mph) was measured at NFE.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2019Every state in 2019This day in weather historyThe tornado archive for Virginia, 2019Warnings in Virginia, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822300, 822304, 822307, 822309, 822310, 822311, 822313, 822314, 822097, 821949, 821952, 822100, 821953, 822104, 822298, 821954, 822316, 822317, 822320, 821956, 821965, 821971, 821973, 821997, 822002, 822322, 822003, 822323, 822327, 822332, 822330, 822335.